Does Simvastatin Cause More Myotoxicity Compared with Other Statins? (December).
Ann Pharmacother. 2009 Nov 17;
Authors: Backes JM, Howard PA, Ruisinger JF, Moriarty PM
OBJECTIVE: To review the literature regarding statins and myotoxicity and evaluate these data to determine whether incidence rates are higher with simvastatin. DATA SOURCES: Literature was identified from a search of MEDLINE (1966- August 2009) and International Pharmaceutical Abstracts (1970-August 2009), as well as references of selected articles. Key search terms included the names of individual statins, rhabdomyolysis, myopathy, myalgia, myotoxicity, statins, and drug interactions. STUDY SELECTION AND DATA EXTRACTION: All English-language articles discussing statin-related myotoxicity and relevant drug interactions that involved human subjects were examined. DATA SYNTHESIS: Simvastatin is a commonly prescribed, moderately potent statin. Recent evidence suggests that the risk of severe muscle toxicity with simvastatin may be higher than that with other statins, particularly when used in combination with cytochrome P450 isoenzyme inhibitors. However, the lack of direct comparative clinical trials assessing the risk of myotoxicity among the statins in equivalent doses precludes definitive conclusions. Data sources examining low-to-moderate doses of simvastatin suggest that myotoxicity with this agent is infrequent, with rates similar to those seen with other statins. Conversely, findings from clinical trials using the maximum daily dose (80 mg) and a clinical trials database of varying doses of simvastatin suggest a possible increase in rates of myotoxicity with the 80-mg dose compared with lower doses and a higher incidence rate when compared with maximum doses of other statins. CONCLUSIONS: Overall, the rates of severe myotoxicity with all statins are low, especially with low-to-moderate doses. However, recent trials for those using simvastatin 80 mg daily suggest a higher incidence of myotoxicity compared with maximum approved doses of other statins. Practitioners should be aware of these possible risks and individualize therapy to limit myotoxicity.
PMID: 19920157 [PubMed - as supplied by publisher]